Missouri, 2025

Heavy Snow and Winter Weather in Missouri, February 18 to 19, 2025

February 18 to 19, 2025 · NWS PAH · 11 events in 11 counties and zones

A major winter storm caused snow to quickly spread across southeast Missouri during the afternoon hours on the 18th as a low-pressure system developed down south. The onset brought a burst of light to moderate snow that rapidly accumulated on all surfaces with temperatures mainly in the teens to low 20s.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm caused snow to quickly spread across southeast Missouri during the afternoon hours on the 18th as a low-pressure system developed down south. The onset brought a burst of light to moderate snow that rapidly accumulated on all surfaces with temperatures mainly in the teens to low 20s. Snow eventually tapered off during the pre-dawn hours on the 19th. Peak accumulations ranged from 9 to 11 inches with the heaviest snowfall across portions of Bollinger, Cape Girardeau, and Scott County. A sharp gradient led to less snowfall in Carter and Butler County where only around 3 inches of snow fell. Poor visibility below 1 mile caused parts of I-57 to briefly close overnight due to treacherous road conditions and several traffic accidents, but no known serious injuries or fatalities occurred. Wind gusts around 25 mph also led to blowing and drifting snow that made measuring challenging. Key Impacts: transportation delays, traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 11:16 AM CST, 2 hours 44 minutes earlier. Its key messages:

  • A few bands of light to moderate snow may produce accumulations of a dusting to one inch in portions of the northern half of the Quad State with some slushy roads possible.
  • Confidence remains high that a major winter storm will impact the Quad State this afternoon through tonight with flurries to light snow lingering through Wednesday. A Winter Storm Warning covers most areas with the exception of our northern row of counties in southern Illinois and southwest Indiana which has a Winter Weather Advisory.
  • Dangerously cold temperatures will cause wind chill values to fall to near or below zero degrees during the latter half of this week with the lowest wind chill values early Thursday morning.
  • Extensive river flooding continues this week, mainly along the Ohio River and other rivers in Kentucky.
Area forecast discussion, Feb 18, 11:16 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1116 AM CST Tue Feb 18 2025

.KEY MESSAGES...

- A few bands of light to moderate snow may produce
  accumulations of a dusting to one inch in portions of the
  northern half of the Quad State with some slushy roads
  possible.

- Confidence remains high that a major winter storm will impact
  the Quad State this afternoon through tonight with flurries to
  light snow lingering through Wednesday. A Winter Storm
  Warning covers most areas with the exception of our northern
  row of counties in southern Illinois and southwest Indiana
  which has a Winter Weather Advisory.

- Dangerously cold temperatures will cause wind chill values to
  fall to near or below zero degrees during the latter half of
  this week with the lowest wind chill values early Thursday
  morning.

- Extensive river flooding continues this week, mainly along the
  Ohio River and other rivers in Kentucky.

&&

.DISCUSSION...
Issued at 338 AM CST Tue Feb 18 2025

A couple bands of light snow are oriented west to east across
mainly northern portions of the Quad State. Light accumulations
of a dusting to an inch are possible on grassy surfaces. With
roads being treated in advance of a major winter storm, road
impacts early this morning are going to primarily take the form
of slushy untreated roads. Caution is needed for the morning
commute. An SPS has been issued through 15z for this hazard.

On the synoptic scale, a strong surface ridge stretches from
Saskatchewan to the Plains, while upper-level flow is zonal
across the Quad State. Energy moving through the Central Plains
from the Rockies is showing precipitation between Kansas City
and Tulsa. A broad area of ascent will stretch from Southern
Missouri to the Mississippi Delta region by tonight as low
pressure dives through Texas and sets up on the Gulf Coast
tonight. Despite becoming increasing separated north from the
surface low, Southern Missouri hangs on to vertical ascent, with
models showing frontogenesis and a positioning in the right
entrance region of a jet streak. Environmental conditions slowly
become less favorable as the system moves eastward with QPF and
snowfall trending lower. This does not mean there won't be
significant snowfall, however. SE Missouri is forecast to have 5
to 9 inches of snow, while much of the rest of the Quad State
could see 4 to 6 inches. Locally higher amounts are possible
with banding. The one notably lower area is the I-64 corridor
where 2-4 inches is possible, including the early morning
snowfall ahead of the main system. Winter Storm Warnings cover
all but the I-64 corridor which has an Advisory instead.
Compared to the previous model cycle, snowfall totals are around
an inch higher on average and shifted roughly a row of counties
southward, but the overall pattern remains similar.

Snow with the main system begins early this afternoon in SEMO,
reaching the rest of the Quad State late afternoon. Snow
accumulations increase with the better forcing that moves
through around late afternoon to evening in the west and evening
into overnight hours for the east. Snow ratios around 14:1 in
the south and 18:1 in the north will yield a fluffy snow,
boosting snow totals with an otherwise not all that impressive
quarter to just over half inch of QPF.

Flurries to light snow Wednesday, mainly in the northeastern
half of the Quad State, are associated with an upper low moving
through the Midwest. Arctic air moves in following this system
with dangerously cold conditions as high pressure moves into the
Plains and the upper low reaches the Midwest. Snow cover will
further enable radiational cooling. Highs mainly in the 20s
today fall to near 20 on Thursday with a moderating trend for
the end of the week and weekend. Lows in the teens to lower 20s
this morning drop to the low to mid single digits Wednesday
night and Thursday night. With breezy winds holding on to near
10 mph tonight, wind chills early Wednesday morning are only a
couple degrees warmer than Cold Weather Advisory criteria on
average (whether wind speeds hold vs dropping off more will be
key as to whether an advisory needs issuance). Cooler
temperatures Wednesday night drop wind chills early Thursday to
-5 to -10. Winds calm for the end of the week, keeping Friday
morning wind chills more in the 0 to 5 range. Ensembles don't
entirely agree on the formation of a system emerging from the
Rockies early this weekend, and many that do track it south of
the Quad State, so dry conditions remain in the NBM through the
weekend into early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1115 AM CST Tue Feb 18 2025

Lingering snow flurries will taper off this afternoon across
the northern terminals as MVFR cigs will remain in place over
most of the region. Widespread snowfall with the main event
remains on track to arrive by this evening and continue into
early Wednesday morning. Widespread IFR/MVFR vsby reductions are
likely during steady snow, but heavier banding will be capable
of causing at least LIFR vsby reductions, especially during the
evening hours. The greatest accumulations still remain on track
to impact the southern terminals. Winds will be NE between
10-15 kts, with gusts around 20 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 9 AM CST Wednesday for
     ILZ075>078.
     Winter Storm Warning until 9 AM CST Wednesday for ILZ080>094.
MO...Winter Storm Warning until 9 AM CST Wednesday for MOZ076-086-
     087-100-107>112-114.
IN...Winter Weather Advisory until 9 AM CST /10 AM EST/ Wednesday
     for INZ081-082.
     Winter Storm Warning until 9 AM CST Wednesday for INZ085>088.
KY...Winter Storm Warning until 9 AM CST Wednesday for KYZ001>022.

&&

DISCUSSION...ATL
AVIATION...DW
Hazardous weather outlook, Feb 18, 3:49 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CST Tue Feb 18 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CST Tue Feb 18 2025 /449 AM EST Tue Feb 18 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Light snow is possible early this morning, mainly in the northern
half of the Quad State, which can produce slick spots, primarily
on untreated secondary roads.

Significant snowfall accumulations with travel impacts are likely
this afternoon through the night. A Winter Storm Warning is in
effect for much of the area while a Winter Weather Advisory is in
effect for the Interstate 64 corridor. Refer to the products for
more details.

Widespread river flooding will continue or is forecast to develop
along parts of the Ohio and Green Rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Winter Storm Warning and Winter Weather Advisory end mid-
morning Wednesday as snow winds down but road impacts remain.
Flurries to light snow are possible later Wednesday.

Dangerous cold is forecast for much of the week ahead. Morning
wind chill values will be near or below zero Wednesday through
Friday, with the lowest wind chill values early Thursday morning.

Widespread river flooding will continue or is forecast to develop
along parts of the Ohio and Green Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snow accumulations with this winter storm are
appreciated.

ATL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 2 winter weather. Local standard time, as filed.

Winter Weather, Carter

When
February 18, 2:00 PM CST to February 19, 2:00 AM CST
Where
Carter forecast zone
Reported by
CoCoRaHS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heavy Snow, Ripley

When
February 18, 2:00 PM CST to February 19, 2:00 AM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 18, 2:00 PM CST to February 19, 3:00 AM CST
Where
Wayne forecast zone
Reported by
CoCoRaHS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Weather, Butler

When
February 18, 3:00 PM CST to February 19, 3:00 AM CST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
February 18, 3:00 PM CST to February 19, 3:00 AM CST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heavy Snow, Bollinger

When
February 18, 3:00 PM CST to February 19, 3:00 AM CST
Where
Bollinger forecast zone
Reported by
Broadcast Media
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heavy Snow, Stoddard

When
February 18, 3:00 PM CST to February 19, 3:00 AM CST
Where
Stoddard forecast zone
Reported by
Public
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heavy Snow, Cape Girardeau

When
February 18, 3:00 PM CST to February 19, 3:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
Park/Forest Service
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
February 18, 3:00 PM CST to February 19, 3:00 AM CST
Where
Scott forecast zone
Reported by
CoCoRaHS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heavy Snow, New Madrid

When
February 18, 3:00 PM CST to February 19, 3:00 AM CST
Where
New Madrid forecast zone
Reported by
Emergency Manager
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heavy Snow, Mississippi

When
February 18, 3:00 PM CST to February 19, 3:00 AM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233693, 1233701, 1233704, 1233707, 1233733, 1233734, 1233735, 1233737, 1233739, 1233741, 1233743.